Iowa, 2008

High Wind in Iowa, April 10, 2008

April 10, 2008 · NWS DVN · 5 events in 5 counties and zones

Non-thunderstorm winds blew across parts of eastern Iowa, mainly between Highway 20 and Interstate 80, during the afternoon of April 10th. Damage to some out buildings, flag and power poles, and trees were reported.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-thunderstorm winds blew across parts of eastern Iowa, mainly between Highway 20 and Interstate 80, during the afternoon of April 10th. Damage to some out buildings, flag and power poles, and trees were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 10, 3:20 AM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Apr 10, 3:20 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CST THU APR 10 2008

.SYNOPSIS...
A EQUALLY POWERFUL AND COMPLICATED STORM SYSTEM IS RAPIDLY
DEVELOPING EARLY TODAY OVER OKLAHOMA...AS AN EXTREMELY STRONG UPPER
LOW WITH LOTS OF JET STREAM ENERGY SUPPORT EXITS THE ROCKIES AND IS
SPREADING TOWARD THE UPPER MIDWEST. IN ADVANCE OF THIS UPPER AND
SURFACE LOW...MOISTURE IS STREAMING NORTHWARD...AND PRESSURES ARE
FALLING LIKE A ROCK. WIDESPREAD SHOWERS HAVE DEVELOPED OVER IOWA AND
ILLINOIS WELL NORTH OF THE SURFACE WARM FRONT...WHICH IS STILL IN
ARKANSAS THIS MORNING. THIS LOW PRESSURE SYSTEM WILL DOMINATE THE
WEATHER FORECAST THROUGH AT LEAST SUNDAY.
&&

.SHORT TERM...TODAY AND TONIGHT...
TODAY WILL BE VERY WINDY AND VERY WET...AND RATHER COLD BY MOST
DESCRIPTIONS.  THOUGH OUR FORECAST HIGHS REMAIN MILD IN THE 50S AND
60S...THEY WILL OCCUR DURING THE EVENING HOURS...AS MOST OF THE DAY
WILL BE STUCK IN THE 40S.  SHOWERS WILL BE WIDESPREAD OVER THE CWA
AT DAWN...AND 100 PERCENT COVERAGE POPS ARE FORECAST TODAY. RAINFALL
OF 0.10 TO 0.35 FROM CENTRAL TO SOUTH WILL LIKELY HAVE ALREADY
OCCURRED THOUGH DAWN.

TODAYS CHALLENGES ARE THREE-FOLD. ONE...HEAVY RAINFALL IS VERY
LIKELY...AND MODELS ARE VERY CONSISTENT IN BRINGING STRONG SYNOPTIC
FORCING OVER THE CWA DURING THE ENTIRE DAY...WITH GOOD TO EXCELLENT
MOISTURE AVAILABLE. THUS WE WILL CONTINUE FOR USE HPC QPF FORECASTS
OF 0.75 TO 1.80 INCHES FROM WEST TO EAST TODAY. IN
GENERAL...INCLUDING THE ONGOING RAIN EARLY THIS MORNING...AND
RAINFALL TONIGHT...THE CWA SHOULD SEE WIDESPREAD 1 TO 2 INCH
AMOUNTS...WITH LOCALIZED +2 IN THE EAST 1/2...OR ALONG AND EAST OF
THE MISSISSIPPI RIVER.  THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT
UNTIL EARLY FRIDAY MORNING FOR ALL BUT THE NORTHWESTERN TIER OF
COUNTIES IN IOWA.

TWO...WINDS WILL BE VERY CLOSE TO ADVISORY LEVELS TODAY...AS AN
INTENSE PRESSURE GRADIENT SETS UP...WITH VERY STRONG 40 TO 50 KT
WINDS JUST ALOFT. WE SHOULD SEE EAST WINDS SUSTAINED BETWEEN 20 AND
30 MPH THROUGH MUCH OF THE DAY...ESPECIALLY NORTH. SOME GUST TO 40
MPH ARE QUITE POSSIBLE. THESE WINDS MAY BE CONSERVATIVE...AND IF
THEY GO HIGHER...WE WILL NEED TO ISSUE A WIND ADVISORY FOR TODAY.

THREE...SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...AS A DRY SLOT SPREADS INTO THE AREA.  THIS WILL SHUT DOWN
THE WIDESPREAD HEAVY RAIN THREAT...BUT WITH STRONG LIFT AND A
SURFACE WARM FRONT WORKING NORTH ACROSS THE CWA...WE MAY SEE
ELEVATED SUPERCELL STORMS GIVEN THE AMPLY SHEAR AND INSTABILITY
AVAILABLE JUST TO THE SOUTH. THESE ELEVATED STORMS COULD BE LARGE
HAIL PRODUCERS...AND POSSIBLE WIND PRODUCERS. A TORNADO COULD FORM
ALONG THE SURFACE WARM FRONT IN THE FAR SOUTH...IF TEMPERATURES CAN
WARM UP MORE THAN FORECAST...HOWEVER THIS THREAT APPEARS LIMITED AT
THIS TIME.

TONIGHT...THE DRY SLOT SHOULD EVENTUALLY SCOUR OUT THE SCATTERED
SHOWERS AND STORMS...BUT GIVEN THE LOWS POSITION CLOSE AT HAND AND
ITS NON LINEAR PROCESSES EXPECTED...WE WILL MAINTAIN POPS FOR
SCATTERED CONVECTION AFTER MIDNIGHT FOR NOW.

..ERVIN..

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
FORECAST MODELS COMING INTO CONSENSUS WITH EVOLUTION AND PLACEMENT
OF SYNOPTIC FEATURES. STRONG SURFACE AND UPPER LEVEL LOWS ARE SHOWN
TO LIFT NORTH INTO IA FRI. FORECAST CLOSELY FOLLOWS SHORT TERM
BLEND...CLOSE TO SREF...WITH AROUND 989 MB SURFACE LOW OCCLUDING
OVER CENTRAL IA FRIDAY MORNING UNDER THE DEEP UPPER LOW WITH COLD
FRONT/DRY LINE LIKELY EAST OF CWA. KEPT LIKELY CHANCES FOR SHOWERS
ACROSS THE NORTH...CLOSEST TO THE TRACK OF THE MAIN SURFACE LOW THAT
FILLS DURING THE DAY AS NEW LOW FORMS OVER GREAT LAKES. SHOWERS WILL
LIKELY CONFINED TO THE NORTH IN THE MORNING...WHERE KEPT LIKELY
POPS...THEN BECOME MORE NUMEROUS IN THE AFTERNOON OVER ENTIRE AREA
AS UPPER LOW AND COLD POOL LIFTS E-NE ACROSS THE REGION. WITH H8
COLD ADVECTION WRAPPING AROUND THE LOW INTO THE AREA DURING THE
DAY...FORECAST LOW TO MID LEVEL LAPSE RATES WERE NOT SUPPORTIVE OF
MORE THAN AN ISOLATED RUMBLE OF THUNDER AND HAVE REMOVED MENTION OF
THUNDERSTORMS. FOR NOW...KEPT SHOWERS IN FORM OF RAIN...BUT WOULD
NOT BE SURPRISED TO SEE SNOW MIX IN THE WEST BY LATE AFTERNOON.
AFTER RELATIVELY WARM START IN THE 40S AND 50S...READINGS WILL BE
STEADY TO SLOWLY FALLING DURING THE DAY WITH BRISK W-SW WINDS.

FRI NIGHT...ENTIRE AREA WILL BE IN DEEP CYCLONIC FLOW WITH VORT LOBE
ROTATING AROUND UPPER LOW OVER WI. WILL CONTINUE PRECIP CHANCES WITH
FORECAST SOUNDINGS FAVORABLE FOR MAINLY SNOW...WITH RAIN/SNOW MIX
EARLY IN THE SOUTH. KEPT POTENTIAL FOR LIGHT ACCUMULATIONS...LESS
THAN 1 INCH...BUT THIS LOOKS MORE LIKELY LATE WITH ARRIVAL OF DEEPER
MOISTURE IN DENDRITIC LAYER ACROSS NW HALF.

SAT STILL LOOKS BLUSTERY AND MORE LIKE EARLY MARCH. SURFACE
TEMPERATURES WILL NOT RISE MUCH WITH H8 TEMPERATURES PROGGED ONLY IN
-6 TO -8 DEG C RANGE AND CONTINUED SNOW SHOWERS IN LINGERING
CYCLONIC FLOW. KEPT HIGHS IN UPPER 30S TO LOWER 40S.

BEYOND...MODERATING TEMPERATURE TREND WILL BE SLOW INTO EARLY NEXT
WEEK UNDER HIGH AMPLITUDE UPPER PATTERN...WITH TROUGH OVER EASTERN
CONUS AND RIDGE OVER ROCKIES SLOWLY PUSHING EAST. AT SURFACE...HIGH
PRESSURE BUILDS INTO AREA MONDAY. KEPT HIGHS IN 40S SUNDAY AND 50S
MONDAY WITH OVERNIGHT LOWS IN UPPER 20S TO LOWER 30S. THESE NUMBERS
MAY NEED TO BE FURTHER LOWERED...DEPENDING ON AMOUNTS AND COVERAGE
OF FRESH SNOW THE CURRENT SYSTEM PRODUCES UPSTREAM. NO CHANGES MADE
TO TUESDAY AND WEDNESDAY.

..SHEETS..
&&

.AVIATION...
IFR TO LIFR STRATUS AND VISIBILITIES UNDER 3 MILES CAN BE EXPECTED
THROUGH THE DAY TODAY...ALONG WITH VERY STRONG EAST WINDS SUSTAINED
UP TO 25 KTS...AND GUSTS UP TO 33 KTS. RAIN WILL BE FOUND AT ALL
SITES THROUGH THE DAY...WITH ISOLATED THUNDERSTORMS POSSIBLE FROM
MID MORNING THROUGH TONIGHT. AS A WARM FRONT LIFTS NORTH LATE THIS
AFTERNOON AND THIS EVENING...THE LOW STRATUS AND LIFR TO IFR CIGS
WILL LIFT TO SCATTERED OR BROKEN MVFR CLOUDS. ..ERVIN..

&&
.HYDROLOGY...
HEAVY RAINFALL WILL RESULT IN WORSENING FLOODING...OR NEW FLOODING
ON MANY AREA RIVERS. RIVER BASINS MOST AT RISK WILL BE THE
PECATONICA... ROCK...GREEN...LA MOINE...AND MISSISSIPPI RIVERS SOUTH
OF LD 15.

NO NEW FLOOD WARNING HAVE BEEN ISSUED EARLY TODAY.  IF THE FORECAST
QPF VERIFIES...MAJOR FLOODING IS LIKELY ON SOME RIVERS. ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CEDAR-CLINTON-DES
     MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLARK-SCOTLAND.

&&

ERVIN/SHEETS/ERVIN/ERVIN
Hazardous weather outlook, Apr 10, 3:00 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU APR 10 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
400 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE OUTLOOK AREA
TODAY AND TONIGHT. HEAVY RAIN IS LIKELY TODAY...WITH WIDESPREAD 1
TO 2 INCH TOTALS THROUGH TONIGHT. THUNDERSTORMS WILL BE EMBEDDED
WITHIN THE RAIN AT TIMES TODAY...BUT ARE NOT EXPECTED TO BE
STRONG. HOWEVER...THE STORM PREDICTION CENTER IS FORECASTING A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT FOR THE ENTIRE OUTLOOK AREA. SCATTERED SEVERE
THUNDERSTORMS WILL BE POSSIBLE BETWEEN 3 PM AND MIDNIGHT TONIGHT
AS A WARM FRONT MOVES NORTHWARD. ELEVATED SUPERCELL THUNDERSTORMS
ARE POSSIBLE...WITH THE MAIN THREAT EXPECTED TO BE LARGE HAIL. A
SMALLER THREAT FOR DAMAGING WIND...AND POSSIBLY A TORNADO WILL BE
FOUND ALONG AND SOUTH OF THE WARM FRONT. THIS FRONT SHOULD BE
FOUND NEAR HIGHWAY 34 IN IOWA AND ILLINOIS EARLY THIS EVENING.

IN ADDITION TODAY...EAST WINDS OF 20 TO 30 MPH WILL OCCASIONALLY
GUST TO AROUND 40 MPH. THESE STRONG WINDS MAY CAUSE DIFFICULTY
WITH DRIVING...ESPECIALLY ON WET ROADS. IF WINDS BECOME STRONGER
THAN FORECAST...A WIND ADVISORY MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
COLDER AIR WILL SPILL INTO THE AREA FRIDAY NIGHT INTO SATURDAY WITH
PRECIPITATION CHANGING FROM RAIN SHOWERS TO SNOW SHOWERS. THERE IS
THE POTENTIAL FOR LIGHT SNOW ACCUMULATIONS...ESPECIALLY NORTHWEST OF
A LINE FROM IOWA CITY TO DUBUQUE LATE FRIDAY NIGHT AND SATURDAY
MORNING.

MANY AREA RIVERS ARE FORECAST TO RISE OVER THE WEEKEND INTO NEXT
WEEK DUE TO RECENT HEAVY RAINFALL. MINOR TO MODERATE FLOODING IS
EXPECTED ON SEVERAL RIVERS IN EASTERN IOWA AND NORTHWEST ILLINOIS.
PLEASE SEE THE LATEST FLOOD STATEMENT PRODUCT FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.
RAINFALL REPORTS OVER 1 INCH WOULD BE APPRECIATED.

ERVIN/SHEETS

In the hours before

Special weather statement, Apr 10, 10:16 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1116 AM CDT THU APR 10 2008

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-102030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN
1116 AM CDT THU APR 10 2008

...STRONG WINDS THROUGH MID AFTERNOON...

WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 50 MPH CAN BE EXPECTED
ALONG AND NORTH OF INTERSTATE 80 THROUGH 3 PM. MOTORISTS...
ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...SHOULD EXERCISE
CAUTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Buchanan

When
April 10, 10:45 AM CST to 1:30 PM CST
Where
Buchanan forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winds estimated to be 60 mph ripped much of the roof off of the grandstand at the Independence Motor Speedway during the late morning hours of April 10th. Part of the roof then cut nearby power lines. Also, wind downed a two foot diameter tree across Highway 150 on the south side of Independence.

High Wind, Benton

When
April 10, 11:00 AM CST
Where
Benton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Time estimated. A home weather station recorded a wind gust of 63 mph in Van Horne. Winds were observed to be very strong for most of the day, weakening as some storms moved into the area.

High Wind, Jackson

When
April 10, 11:30 AM CST
Where
Jackson forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$22,000
Reported by
Newspaper
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Winds estimated to be 60 to 65 mph snapped two utility poles downing power lines across Highway 62 south of Andrew and north of Iron Bridge Road. In addition, a tree was blown down on W South Street in Preston. Additional tree damage was also reported in Preston, with one branch falling on a car.

High Wind, Clinton

When
April 10, 1:10 PM CST to 2:45 PM CST
Where
Clinton forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winds estimated to be 65 mph caused damage to out buildings, road signs, power poles and trees across Clinton County. At 12:10 pm, a road sign blew down just south of De Witt blocking a road near the Highway 61 and Highway 30 interchange. At 12:30 pm, the roof of a shed at 1029 185th Ave. in Lost Nation was blown into a nearby road. At 1:26 pm, the RWIS automated site near the Highway 61 and Highway 30 interchange (De Witt) measured a wind gust of 58 mph. At 1:30 pm, a large tree branch fell onto some power lines in Charlotte. At 1:45 pm, a power pole was blown down at 903 11th Ave. in De Witt.

High Wind, Scott

When
April 10, 2:30 PM CST
Where
Scott forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Unknown
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

A flag pole and a few tree limbs were blown down in Long Grove.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97797, 97208, 97799, 97163, 97186.